Hail, Mora
- When
- June 17, 12:15 PM MST to 12:20 PM MST
- Where
- Mora County, Cleveland
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.990, -105.370
Penny size hail with heavy rainfall and minor flooding around Mora and Cleveland.
An active spring weather pattern brought another round of severe thunderstorms to eastern New Mexico on June 17, 2019. A weak upper level wave moving slowly east through the region combined with deep atmospheric moisture and strong instability to produce scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An active spring weather pattern brought another round of severe thunderstorms to eastern New Mexico on June 17, 2019. A weak upper level wave moving slowly east through the region combined with deep atmospheric moisture and strong instability to produce scattered showers and thunderstorms. Thunderstorms first developed along the central mountain chain during the early afternoon before pushing east across the eastern plains through the late evening hours. Large hail was the main impact once again with many spotters reporting quarter to ping pong ball size hail. Very heavy rainfall with these storms also led to flash flooding over parts of Roosevelt County. A tornado was also captured near Encino.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 10:37 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1137 AM MDT Mon Jun 17 2019 .AVIATION... 18Z TAF CYCLE Afternoon tstms over the western and northern high terrain are already developing this hour and will progress eastward over central and eastern NM. Passing TS will produce brief localized MVFR conditions with vrb gusty winds. Steering flow will move storms to the NE then more to the E late in the afternoon and evening. Some storms across the east will become svr with large hail, frequent lightning, and damaging winds being the main concerns. Most of the convective activity looks to progress into TX by 03Z with outflow likely keeping some vcsh going across the east well into the night. Some low clouds may also redevelop late in the night at KROW and KLVS, as well as KCVN and KCQC. 24/RJH && .PREV DISCUSSION...1131 AM MDT Mon Jun 17 2019... .UPDATE... Updated zones to add dry thunderstorms to the forecast in the west central and southwestern valleys, as well as central valleys south of I-40, for this afternoon. Both HRRR and HREF show light QPF in these areas, where dewpoints are lower than the rest of the forecast area. 44 && .PREV DISCUSSION...252 AM MDT Mon Jun 17 2019... .SYNOPSIS... Moisture has increased across the area and will fuel a robust round of storms this afternoon and evening, with some possibly becoming severe across eastern New Mexico. A warming and drying trend will begin Tuesday, with chances for storms diminishing and daytime temperatures ramping-up to above normal areawide by Thursday. Some of the hottest temperatures so far this year are forecast Thursday and will continue into Friday. Winds will increase toward the end of the week as well, with windy conditions forecast by Friday into Saturday. A weak Pacific front will push through over the weekend and bring temperatures down a few degrees. && .DISCUSSION... Low layer moisture is advancing westward across the forecast area and is resulting in higher surface dewpoint temperatures and an continued PWAT uptrend. Storms should be wetting most areas today, except for across far western NM. The SPC day1 convective outlook upgraded portions the eastern plains to a slight risk for severe storms and brought the marginal risk further west to near the east slopes of the central mountain chain. This matches well with the instability advertised by the latest NAM, showing sbCAPE in excess of 3000 J/Kg and LIs of -6 to -9C. Fairly weak 0-6km bulk shear will not be supportive of supercells and it appears multicell/pulse-type severe will be the mode(s), with large hail and damaging winds being the primary threats. Storms will initiate along the east slopes of the central mountains this afternoon, then advance east during the late afternoon and early evening hours per the latest HRRR and HREF output. The threat should be limited to near the Texas border and locales such as Clovis and Portales by the evening hours, when s-se low level inflow will be at a maximum. A warming/drying trend will begin Tuesday and continue into at least Friday, with PWATs trending way down and more typical mid June-type weather prevailing. A few storms are still possible late Tuesday across northeast NM, with isolated non-wetting storms likely over/near the higher terrain. The approach of an upper level trough out of the Pacific NW going from mid to late week will lead to increasing westerlies and a deepening lee side surface trough, with increasing fire weather concerns (see Fire Weather discussion below for details). Daytime temperatures will soar above normal areawide by Thursday, which will likely be the hottest day so far this year. This will continue into Friday, but with stronger winds. Downslope winds will play a role in the hot temperatures across eastern New Mexico both days. The upper level trough will push a weak Pacific front through later Saturday and temperatures will dip down a few degrees over the weekend. Downslope winds ahead of the Pacific front will allow above normal temperatures to prevail across the eastern plains on Saturday as well. 11 && .FIRE WEATHER... Today through Tuesday night will continue to be active with showers and thunderstorms, before drier and warmer weather takes hold over northern and central New Mexico Wednesday through Friday. Wetter showers and storms will dominate the central mountain chain and across the eastern plains through Tuesday night. A few storms from the Pecos Valley to the Texas border could be strong to severe this afternoon and evening with large hail and damaging winds. Across the west and into the Rio Grande Valley, a mix of marginally wet and dry convection with gusty winds will dominate. The warming and drying trend mid to late this week will feature moderate to high Haines Wednesday, and widespread high Haines Thursday through Friday. High temperatures will be near to above average during this time. Poor overnight humidity recoveries become more widespread as well, over the west central and RGV Wednesday night, then encompassing most of the west, the RGV and the East Central Plains Thursday and Friday nights. At the same time, the number of hours and areal coverage of single digit humidities increase, reaching a maximum Friday, when 6 to 12 consecutive hours are forecast along and south of Interstate 40. While spotty critical fire weather conditions are anticipated for portions of the East Central Plains Wednesday, areal coverage of critical conditions expands Thursday, and moreso Friday. During the upcoming weekend, forecast models indicate a return to somewhat cooler temperatures and higher humidities. However, poor overnight humidity recoveries remain entrenched over portions of the west and RGV. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 409 AM MDT Mon Jun 17 2019 NMZ501>540-181200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 409 AM MDT Mon Jun 17 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Severe storms are possible from the east slopes of the central mountain chain east to the Texas border this afternoon and evening, with the highest probabilities across the eastern plains. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A critical fire weather pattern will develop toward the end of the work week and may extend into Saturday across eastern and southern portions of New Mexico. Widespread critical fire weather conditions are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening for portions of eastern New Mexico due to a severe thunderstorm threat. 11
Special Weather Statement
National Weather Service Albuquerque NM
1200 PM MDT Mon Jun 17 2019
NMZ511-517-171830-
Lower Chama River Valley-Jemez Mountains-
1200 PM MDT Mon Jun 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES UNTIL 1230 PM
MDT...
At 1159 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Fenton Lake State Park, or 15 miles northwest of
Los Alamos, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Los Alamos, Abiquiu, Youngsville and Coyote.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3627 10632 3588 10624 3588 10665 3618 10671
3628 10633
TIME...MOT...LOC 1759Z 258DEG 14KT 3598 10657
24Special Weather Statement National Weather Service Albuquerque NM 1207 PM MDT Mon Jun 17 2019 NMZ506-507-171830- West Central Mountains-West Central Highlands- 1207 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND CENTRAL MCKINLEY COUNTIES UNTIL 1230 PM MDT... At 1206 PM MDT, Doppler radar was tracking a strong thunderstorm near Prewitt, or 14 miles east of Thoreau, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Cibola and central McKinley Counties. This includes Interstate 40 between Mile Markers 65 and 71. && LAT...LON 3529 10804 3547 10804 3550 10771 3520 10775 TIME...MOT...LOC 1806Z 282DEG 10KT 3537 10798 24
Special Weather Statement National Weather Service Albuquerque NM 1233 PM MDT Mon Jun 17 2019 NMZ506-507-171900- West Central Mountains-West Central Highlands- 1233 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA COUNTY UNTIL 100 PM MDT... At 1233 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Acoma Pueblo, or 23 miles southwest of Laguna Pueblo, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Acoma Pueblo. && LAT...LON 3468 10764 3478 10775 3499 10758 3483 10734 TIME...MOT...LOC 1833Z 223DEG 18KT 3478 10763 24
Special Weather Statement National Weather Service Albuquerque NM 1245 PM MDT Mon Jun 17 2019 NMZ511-517-171915- Lower Chama River Valley-Jemez Mountains- 1245 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RIO ARRIBA COUNTY UNTIL 115 PM MDT... At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Abiquiu, or 12 miles northwest of Espanola, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Espanola, Abiquiu, Chili, Alcalde, Chamita, Lyden, Hernandez, Medanales, La Villita and Ohkay Owingeh Pueblo. This includes Highway 285 between Mile Markers 337 and 356. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3599 10633 3620 10637 3636 10601 3600 10595 TIME...MOT...LOC 1845Z 245DEG 19KT 3613 10623 24
Special Weather Statement National Weather Service Albuquerque NM 107 PM MDT Mon Jun 17 2019 NMZ504-506-507-171930- West Central Mountains-West Central Highlands-Northwest Highlands- 107 PM MDT Mon Jun 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND WESTERN SANDOVAL COUNTIES UNTIL 130 PM MDT... At 107 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of Ojo Encino to 13 miles northwest of Marquez. Movement was northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Ojo Encino, Torreon Navajo Mission and Pueblo Pintado. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3612 10717 3543 10699 3542 10752 3598 10760 TIME...MOT...LOC 1907Z 228DEG 31KT 3599 10745 3549 10743 44
The Albuquerque radar (KABX), 161 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
9 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Penny size hail with heavy rainfall and minor flooding around Mora and Cleveland.
Quarter size hail accumulated to a depth of one inch near Tierra Monte.
Hail up to the size of quarters near Villanueva.
Nickel size hail fell briefly in Rio Rancho.
A traveler along U.S. 285 captured footage of a tornado on the ground a couple miles east of Encino. The tornado was over open range land and no damage occurred.
A wind gust up to 62 mph was reported near Tecolotito.
Quarter size hail near Cannon AFB.
Penny size hail in Vaughn.
Quarter size hail fell along NM-39 north of Tucumcari.
Thunderstorm wind gusts up to 60 mph were estimated along NM-39 north of Tucumcari.
Quarter size hail in Nara Visa.
A second storm produced hail up to the size of half dollars near Cannon AFB.
NM-202 was closed due to dangerous flash flooding. A large area of radar estimated rainfall between 6 and 10 inches occurred in extreme northeastern Roosevelt and extreme southeastern Curry counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyThe tornado archive for New Mexico, 2019Warnings in New Mexico, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819887, 819888, 819889, 819890, 819891, 819892, 819893, 819894, 819895, 819896, 819897, 819898, 819899.